Learn how to use Mayo Clinic Connect
Request an Appointment
Has anyone else found out they have high factor VIII after suffering a stroke?
Interested in more discussions like this? Go to the Stroke & Cerebrovascular Diseases group.
Hello @kathiemk and welcome to Mayo Clinic Connect. As you know, this is a patient-to-patient support group.
I have found a few members of Connect who have discussed this as either they or a family member has been told that they have this Factor VIII. I would like to invite them to discuss their experiences with you, @heidi2020, @moo1 @jenhaz @garlamba @crackerjack and @karaf8.
Have you been found to have high factor VIII after suffering a stroke or are you inquiring about a family member? If so, what has your doctor said about it?
Jump to this post
It was found after suffering a stroke (a current routine test done at rehab hospital I was at). But, it didn’t trigger them not to recommend Warfarin as a blood thinner to my primary care dr. resulting in brain/body bleeds for me. 3 trips to 2 hospitals in 4 days….
Hi @kathiemk I understand a high count of Factor VIII can be a warning sign for blood clots. Since your physicians placed you on Warfarin did they not often do PT/INRs to assess and adjust for the Warfarin dosage? Sorry to hear you had bleeds. I hope the bleeds did not cause any deficits. Are you doing OK now? Was the remedy a vitamin K injection?
Hi @kathiemk, I found out after the second time I had a pulmonary embolism that I carried the High Factor VIII gene. It's my understanding that the test was not available the first time I had the various blood factor tests in 2007. So between the first time and the second time (2019) I was on no blood thinner treatment after the first initial 7 months in 2007. And I had no known issues for the 12 years in-between. I did have a couple of times where I did get my leg checked as I was experiencing single leg swelling but they all turned out negative. I was told it was important for me to act upon suspicious swelling even if it turns out to be nothing as it's better to be safe with my history. I now am on a maintenance dose of Eliquis 2.5mg twice a day and have been doing well.
My factor Viii numbers are on the "lower" side of high, in the 160's through 200 typically over the past several years. I have now had most of the other genetic tests done as well when you have high factor Viii and I do not have anything else, just high factor Viii.
I've decided to just live life. Try to be healthy and minimize risks as I'm able. Find a good doctor you believe in. For me it was also a deciding factor in where we chose to live (a good medical facility that knows what the condition is and how to treat it gives me peace too).
Both of my kids have inherited it. For them it gives me peace of mind that they know. Neither one has to receive any type of blood thinners currently, but if either have surgery or if my daughter has children, etc it's good for them to have this information so they can take the necessary precautions as needed during those times.
I tend to be more calm about this condition than some. But I also had to come to terms with it and know that I'm doing what I can to increase my odds of a good long term prognosis. Information for me helps, for some it causes anxiety. Find what works for you, do what you can and make changes as appropriate (recommended by your doctor) to be the healthiest you m, and live life. It's precious, we are blessed to still be here and fortunate for great medical care that helped make that happen too.
Wishing you the best as you navigate through your care.
@kathiemk, I'm so sorry to hear you've had such a hard time with bleeding issues. Are you having trouble regulating your INR levels, I'm presuming or what has your doctors said is the cause? I was on warafin the first time and I had a hard time staying regulated despite being very careful of my diet etc. I had to go daily to every other day to get checked for quite a while which was such a pain. Now with this second round thankfully I'm on Eliquis which Is a completely different drug and that is no longer an issue for me. Your physician would have to advise with your current medical condition(s) if a biologic blood thinner would be an option, or even the right option for you or not.
I'll hope you find a way to get regulated quickly. I'm sure it is very distressing. Hang in there!
Heidi202kathiemk I'm so sorry to hear you've had such a hard time with bleeding issues. Are you having trouble regulating your INR levels, I'm presuming or what has your doctors said is the cause? I was on warafin the first time and I had a hard time staying regulated despite being very careful of my diet etc. I had to go daily to every other day to get checked for quite a while which was such a pain. Now with this second round thankfully I'm on Eliquis which Is a completely different drug and that is no longer an issue for me. Your physician would have to advise with your current medical condition(s) if a biologic blood thinner would be an option, or even the right option for you or not.
Fortunately bleeds did not cause any deficits! I am sure it would of though if I was not so persistent in returning 3x to hospital…intense pain, had to crawl to keep head at or below heart…pain so intense, passing out.
Fortunately I finally got a doctor that figured out the problem…been on xarelto with no issues…. I also have gluten issues….
I also found out that if you have high factor VIII, warfarin is the worst thing to take…
What other genetic tests did you get? Are there other oddities that high factor VIII people have a tendency to have?
Great so glad to hear this. What you experienced had to be very distressing. Glad you are on the path to wellness.
They initially just stopped the Warfarin…my PC doctor was testing/adjusting my Warfarin dosage a lot! Test results were all over the place (later I was informed that this is (blood turning to “water”, then back to “mud” quickly) what happens when you have high (2.4x normal level) factor VIII.
I found out after I had suffered a stroke.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In